Antidepressant Discontinuation Syndromes: Common, Under-Recognised and Not Always Benign

In This Article

Tapering May Prevent Symptoms...

Various case reports have shown that discontinuation symptoms can be suppressed by re-introduction of the antidepressant, with subsequent tapering preventing their re-emergence. Such findings support the conventional recommendation that discontinuation of antidepressants should be tapered as a matter of routine.[1]

Unfortunately, there are no controlled data demonstrating the effectiveness of tapering in general or of any tapering regimen in particular. According to the British National Formulary, antidepressants administered for 8 weeks or more should be reduced over a 4-week period.[9] Other authorities suggest reducing treatment dosage by one-quarter every 4 to 6 weeks after maintenance treatment. Another approach with SSRIs is to halve the dose and administer the drug on alternate days.[1]

A number of specific factors will also influence tapering strategies. These include:

  • the antidepressant used. Fluoxetine, for example, rarely causes discontinuation symptoms[6,8] and accordingly may not need to be tapered as a matter of routine.[6,8,10] Paroxetine[6,8] and venlafaxine,[5] in contrast, are much more likely to be associated with discontinuation symptoms and should therefore be tapered. Careful tapering is also required when stopping MAOIs, which can cause very severe discontinuation symptoms[1]

  • duration of therapy. Discontinuation symptoms are more likely in patients who have received more prolonged periods of therapy. Indeed, there is probably no need for tapering in patients who have received antidepressants for short periods[1]

  • previous history of discontinuation symptoms. Patients who have previously experienced discontinuation symptoms may require very gradual tapering.[1]

Anecdotal reports suggest that fluoxetine, at least in some cases, can suppress discontinuation symptoms associated with other SSRIs and venlafaxine. When successful in this regard, fluoxetine can then generally be stopped without re-emergence of symptoms.[1]

The importance of establishing effective antidepressant therapy overrides concerns about possible discontinuation symptoms in patients who require a switch of antidepressant therapy because of lack of efficacy. In such cases, rapid tapering or even abrupt switching is often justifiable, although the potential for discontinuation symptoms must be borne in mind. Other factors to consider when switching antidepressants include the possibility of drug interactions and the need for an appropriate wash-out period.[1]

Current evidence suggests that substantial proportions of general practitioners, psychiatrists and pharmacists are unfamiliar with antidepressant discontinuation syndromes. In addition, patients are generally unaware that antidepressants are not addictive, that abrupt stoppage of antidepressants (because of noncompliance or when starting drug holidays to reduce adverse effects) can cause discontinuation symptoms, and that tapering of antidepressants is recommended to avoid such symptoms.[1]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....